A Deadly Combination — Opiates and Alcohol
It's October guys. You know what that means — Halloween. You get to exchange your briefcases and baseball caps for trick or treat buckets and wizard hats. You get one night to be anyone but you. It's a night you wait all month for.
Well... The truth is, you haven't trick or treated in a few years now, BUT that was so you ten years ago (maybe).
Today, Halloween means a week of throwback Instagram posts of your most epic costumes from the college years, candy from Target's sale rack, and maybe a costume party or two.
When it comes to Halloween parties, alcohol is kind of a prerequisite. And, for all of our Backers who maybe just had surgery or have a long-term pain management plan that means opioid pain pills every few hours, you need to be aware of a possibly deadly combination that is—opiates and alcohol.
What can Happen If I Mix My Opioids with Alcohol?
Opiates suppress our central nervous systems by themselves. When you add alcohol to the mix, a depressant just like prescription painkillers, you literally could be drinking yourself to death.
"Prescription drugs and alcohol can be a dangerous combination", said Nora Volkow, director of the National Institute on Drug Abuse, a branch of the U.S. National Institutes of Health.
"Painkillers and booze are perhaps the worst to mix, because both slow breathing by different mechanisms and inhibit the coughing reflex, creating a double-whammy effect that can stop breathing altogether."
What About My Body?
When you drink on opiates, your heart rate also slows down. You may also experience:
- Digestive problems, such as diarrhea, nausea, and vomiting
- Decreased coordination
- Loss of consciousness
Mixing alcohol and painkillers increases the odds of an accidental death.
Overdose is Possible
The Blueprints for Recovery, an Arizona-based long-term drug treatment center, said, "Mixing opiates with alcohol is like playing Russian roulette. Because of the volatility of the two drugs together, it takes one mix-up to overdose and kill oneself."
So the only way to avoid an overdose is to never mix the two together. Both substances heighten the highs of each other and there really is no telling of the long-term effects that could happen when you use both simultaneously.
It's never a good idea to consider adding alcohol to your Halloween agenda when taking opioids —stick with Instagram, wizards and candy buckets. Your followers will thank you.
You might also like...
Specialists Near You
Chiropractors, Physical Therapists, Massage Therapists, Surgeons and more.